Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 1996, 6:10 PM CDT for Elk County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 1996, 6:10 PM CDT (23:10 UTC)
- Expired
- Sep 23, 1996, 7:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Elk County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 6:15 PM CDT | Hail 1.75 | Howard, KS | |
| Sep 23, 6:21 PM CDT | Hail 0.88 | Howard, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 394 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 232310 SVRICT KSC049-240000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 610 PM CDT MON SEP 23 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...ELK COUNTY AT 610 PM...WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE GREENWOOD/ELK COUNTY LINE 8 MILES NORTH OF HOWARD OR ABOUT 30 MILES SOUTHEAST OF EL DORADO. THE STORM WAS MOVING SOUTHEAST AT 20 MPH AND WILL AFFECT RURAL AREAS TO THE NORTH AND EAST OF HOWARD THROUGH 640 PM. AT 607 PM...THE GREENWOOD COUNTY SHERIFF RPORTED NICKEL SIZE HAIL ALONG THE ELK/GREENWOOD LINE NEAR SEVERY. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. PETERSEND &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:17 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 23, 2:17 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 218 PM CDT MON SEP 23 1996 CHGS: UPPED POPS SE AND ICT...BUT NOT HUT FOR THIS EVENING. 17Z SFC MAP HAS SFC FRONT FROM STJ TO P28. MDLS PUSH FRONT QUICKLY SOUTHEAST THIS AFTN AND EVENING...EXITING THE STATE BY ABOUT 03Z AS HIGH PRESSURE MOVES INTO SD AND NE...PUSHING CAA ACRS KS. IN THE SHORT TERM...TRW FIRING IN AREA OF LLVL SPEED CONVERGENCE IN SE KS AND ALONG FRONT IN SCNTRL KS...WHILE A SECONDARY LINE ALONG ELEVATED FRONT IN CNTRL KS CONTINUES TO FALL APART. WILL KEEP TRW GOING INTO THIS EVENING TONIGHT SCNTRL AND SE...ENDING FROM THE NORTHWEST WITH FRONTAL PASSAGE. NEXT QUESTION WILL BE POTENTIAL FOR FOG AND STRATUS BEHIND THE FRONT. ON TAFS...HAVE GENERALLY FOLLOWED BLYR MOISTURE PROGS AND 850 WINDS...TIMING POSITION OF STATUS WITH THE ONSET OF 850 ANTI-CYCLONIC FLOW. THIS KEEPS IT OUT OF CENTRAL KS AND IN SCNTRL AND SE UNTIL EARLY MORNING. TMRW...COOL SFC HI BLDS IN AND STABALIZES AMS UNDER FAIRLY ZONAL FLOW ALOFT. MODELS DISAGREE ON AMOUNT OF COOLING WITH THIS FRONT WITH FAN GUID BEING TYPICALLY COOLER. BASED ON INCOMING DWPTS FOR TONIGHT WILL LEAN TOWARDS WARMER FWC. WILL ALSO LEAN TOWARDS FWC TMRW BASED ON WARMER STARTING TEMPS AND NGM/ETA 850 TEMPS. RSL 047/067 00 SLN 050/069 20 ICT 050/070 90 HUT 049/069 40 CNU 055/070 81 MATT
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:00 PM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 45 min |
| Sep 23, 3:24 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Sep 23, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 46 min |
| Sep 23, 3:30 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Sep 23, 4:15 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.